Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 53, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 21, 2003, 4:00 PM EDT for Adams County, Pennsylvania. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2003, 4:00 PM EDT (20:00 UTC)
- Expired
- Jul 21, 2003, 4:45 PM EDT
- In force
- 45 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Adams County, PA
The radar
The Sterling radar (KLWX), 99 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 496 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1143 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
941 WUUS51 KCTP 212000 SVRCTP PAC001-212045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 400 PM EDT MON JUL 21 2003 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ADAMS COUNTY IN SOUTH CENTRAL PENNSYLVANIA * UNTIL 445 PM EDT. * AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CARROLL VALLEY...OR 8 MILES WEST OF GETTYSBURG...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SEVEN STARS AROUND 405 PM. GETTYSBURG AROUND 410 PM. BONNEAUVILLE AND GERMANTOWN AROUND 415 PM. NEW OXFORD AND HEIDLERSBURG AROUND 420 PM. THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. LAT...LON 3989 7749 3971 7746 3978 7704 4003 7706 ONDREJIK $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:02 PM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jul 21, 2:02 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA...CORRECTION 202 PM EDT MON JUL 21 2003 UPDATE FOR SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT ISSUANCE ALL COUNTIES EXCEPT ADAMS...LANCASTER...YORK. .CTP... PA...SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT ISSUANCE ALL COUNTIES EXCEPT ADAMS...LANCASTER...YORK. ...FLOOD WATCH THROUGH TUES AM FOR NORTHWEST MOUNTAINS. KL
Hazardous weather outlook, Jul 21, 4:44 AM EDT, 11 hours 16 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-211045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 444 AM EDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A FRONTAL SYSTEM WILL SPARK SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. SOME OF THE STORMS MAY BECOME LOCALLY SEVERE. IN ADDITION...FLOODING RAINS MAY OCCUR WITH THE THUNDERSTORMS. A FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF THE NORTHWEST MOUNTAINS FOR TODAY AND TONIGHT. THE WATCH AREA MAY NEED TO BE EXPANDED AS THE RAIN DEVELOPS AND MOVES SOUTHEAST INTO THE REGION. .DAYS TWO THROUGH SEVEN... SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO MID WEEK...WITH THE POSSIBILITY OF HEAVY FLOODING RAINS OCCURRING IN SOME AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jul 21, 1:45 PM EDT, 2 hours 15 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063-220000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 145 PM EDT MON JUL 21 2003 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... BEDFORD...BLAIR...CAMBRIA...CAMERON...CLEARFIELD...COLUMBIA... CUMBERLAND...DAUPHIN...ELK...FRANKLIN...FULTON...HUNTINGDON... JUNIATA...LEBANON...MCKEAN...MIFFLIN...MONTOUR...NORTHERN CENTRE... NORTHERN CLINTON...NORTHERN LYCOMING...NORTHUMBERLAND...PERRY... POTTER...SCHUYLKILL...SNYDER...SOMERSET...SOUTHERN CENTRE...SOUTHERN CLINTON...SOUTHERN LYCOMING...SULLIVAN...TIOGA...UNION AND WARREN. A COLD FRONT...JUST NORTH OF LAKE ERIE...WILL SLOWLY PUSH SOUTHWARD TOWARD PENNSYLVANIA LATE TODAY. THUNDERSTORMS WILL DEVELOP IN THE WARM AND HUMID AIRMASS AHEAD OF THE FRONT THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE WITH SOME OF THE STORMS THAT FORM LATER TODAY. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT... WWW.NWS.NOAA.GOV/ER/CTP
Special weather statement, Jul 21, 3:24 PM EDT, 36 minutes before
PAZ018-019-024>028-033>036-056-063-212030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 324 PM EDT MON JUL 21 2003 ...STRONG WINDS...SOME ASSOCIATED WITH THUNDERSTORM WILL AFFECT SOMERSET...FRANKLIN...CUMBERLAND...BEDFORD...PERRY...JUNIATA... HUNTINGDON...BLAIR...MIFFLIN...FULTON...CAMBRIA AND CENTRE COUNTIES... THIS AFTERNOON STRONG WINDS WERE MOVING THROUGH THE AREA CAUSING SOME TREES TO FALL. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORM. IF YOU ARE OUTDOORS...BE PREPARED FOR RAPIDLY CHANGING WIND SPEEDS. SECURE OUTDOOR ITEMS THAT CAN BE BLOWN AWAY. ONDREJIK
Local storm report, Jul 21, 3:50 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
350 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM TROUTVILLE PA POSSIBLE FUNNEL
07/21/03 CLEARFIELD
0312 PM CURWENSVILLE PA WIND DAMAGE
07/21/03 CLEARFIELD TREES DOWN
0330 PM ST MARYS PA WIND DAMAGE
07/21/03 ELK TREES AND WIRES DOWN
THROUGHOUT THE TOWN
RH/VCThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 2:29 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 61 min |
| Jul 21, 2:41 PM EDT | Severe Thunderstorm Warning | CTP | Elk, McKean | 79 min |
| Jul 21, 3:10 PM EDT | Severe Thunderstorm Warning | CTP | Cameron | 65 min |
| Jul 21, 3:18 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 57 min |
| Jul 21, 3:24 PM EDT | Severe Thunderstorm Warning | CTP | Potter | 81 min |
| Jul 21, 3:46 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Huntingdon | 59 min |
| Jul 21, 3:51 PM EDT | Tornado Warning | CTP | Potter | 24 min |
| Jul 21, 3:55 PM EDT | Severe Thunderstorm Warning | CTP | Clinton | 65 min |
| Jul 21, 3:58 PM EDT | Severe Thunderstorm Warning | CTP | Tioga | 62 min |
| Jul 21, 4:04 PM EDT | Severe Thunderstorm Warning | CTP | Mifflin | 41 min |
| Jul 21, 4:12 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 93 min |
| Jul 21, 4:21 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Snyder, Union | 84 min |
| Jul 21, 4:34 PM EDT | Tornado Warning | CTP | Clinton, Lycoming | 26 min |
| Jul 21, 4:51 PM EDT | Severe Thunderstorm Warning | CTP | Centre | 39 min |
| Jul 21, 4:59 PM EDT | Severe Thunderstorm Warning | CTP | Montour, Northumberland | 61 min |
| Jul 21, 5:05 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Sullivan | 70 min |
| Jul 21, 5:11 PM EDT | Severe Thunderstorm Warning | CTP | Perry | 49 min |
| Jul 21, 5:17 PM EDT | Tornado Warning | CTP | Lycoming | 28 min |
| Jul 21, 5:47 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Schuylkill | 73 min |
| Jul 21, 6:11 PM EDT | Severe Thunderstorm Warning | CTP | Adams | 49 min |
| Jul 21, 7:03 PM EDT | Severe Thunderstorm Warning | CTP | Adams, York | 57 min |
| Jul 21, 7:32 PM EDT | Severe Thunderstorm Warning | CTP | Schuylkill | 43 min |
| Jul 21, 7:35 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 55 min |
| Jul 21, 7:45 PM EDT | Severe Thunderstorm Warning | CTP | Franklin | 30 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.